Opiate withdrawal is a very serious and uncomfortable experience. Most heavy users, and even long term users who are prescribed opiate based medication dread running out of their pills. When they do, they will begin to experience opiate withdrawal symptoms which feel likes having a horrible case of the flu. The timeline of opiate withdrawal symptoms depends on a multitude of things. "How long will the withdrawals last?" is a frequent question I am asked by phone and email by those who are about to go through withdrawals. I can not give a one size fits all timeline answer for those who use prescription painkillers, but I can give you some information on what to expect as well as an estimated timeline.
The type of painkiller you are using makes a difference in your withdrawal. Whether it be Percocet, Vicodin, Codeine, Oxycontin or another opiate based medication it's important to realize that all have different strengths and affect the body slightly differently. From experience speaking with thousands of individuals, these medications have roughly the same affects on your body and brain. (Some may have other ingredients or pain medication mixed in such as Acetaminophen) Now just because you have used one of these medications does not mean you will see withdrawal effects. If you have been using one of these medications for over 5 weeks on a daily basis, chances are you will feel some symptoms of withdrawal when you abruptly stop taking them.
The two most important things to consider when gauging your withdrawal timeline is the dosage you have been taking daily and the length of time you have been using the pills for. If you have been taking a high dose of Oxycontin (example 200mg per day) for a year, your withdrawal symptoms will most likely last in the 5 to 7 day range. The timeline would most likely be the same for someone who has been taking a lower dose of say Percocet or Vicodin but for a longer amount of time. It's possible for withdrawals to kick in, in as little as a few hours for heavy or long term users. The first 72 hours will most likely be the worst. You may continue feeling the withdrawal symptoms after that, but they will decrease after the first few days. (This is very important to realize) - You are going to feel horrible, but you will not feel horrible forever so stick with it!. After the first 72 hours, your brain and body will start working again to replenish the chemicals that were depleted from the abuse.
What I see causing longer withdrawal symptoms is the length of time that the drug has been taken for. It is not uncommon for someone who has been taking hydrocodone for 10 years at a small dose to have long withdrawal symptoms. The reason being is your brain and body are used to having the synthetic opiate in the your system for such a long amount of time. When this happens for a long periods, your body takes longer for the brain chemicals to get back to a normal state. Do not think that because you have a high dosage that your withdrawals will be more serious than someone on a small dose. Chances are that the length of use will play a large role in the symptoms you feel.
You also have to keep in mind that everyone is different. Many things come into play when withdrawals begin. Your physical and overall health at the time of withdrawal is one of the key factors. A 22 year old athlete who is in good physical shape and eats a healthy diet will most likely have minor withdrawals compared to a 60 year old male who is out of shape and lives on a diet of fast food. You have to use common sense when you approach the timeline for withdrawal. You have to understand that the better you eat, the more hydrated you stay, the better your chances are for your body to get through the withdrawals faster. You have done damage to your body and it is going to let you feel that damage while it heals. Push through it and read more about home remedies for withdrawal as well as learning why CalmSupport is the best opiate withdrawal aid available.